Economics at your fingertips  

Majority Rule and Utilitarian Welfare

Vijay Krishna and John Morgan

American Economic Journal: Microeconomics, 2015, vol. 7, issue 4, 339-75

Abstract: We study the welfare properties of majority and supermajority rules when voting is costly and values, costs, and electorate sizes are all random. Unlike previous work, where the electorate size was either fixed or Poisson distributed, and exhibited no limiting dispersion, we allow for general distributions that permit substantial dispersion. We identify conditions on these distributions guaranteeing that a large election under majority rule produces the utilitarian choice with probability one. Absent these conditions, nonutilitarian outcomes are possible, as we demonstrate. We also show that majority rule is the only voting rule with the utilitarian property—strict supermajority rules are not utilitarian. (JEL D71, D72)

JEL-codes: D71 D72 (search for similar items in EconPapers)
Date: 2015
Note: DOI: 10.1257/mic.20140038
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (24) Track citations by RSS feed

Downloads: (external link) (application/pdf) (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

Access Statistics for this article

American Economic Journal: Microeconomics is currently edited by Johannes Hörner

More articles in American Economic Journal: Microeconomics from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

Page updated 2022-09-14
Handle: RePEc:aea:aejmic:v:7:y:2015:i:4:p:339-75